Skip to main content

The PSNet Collection: All Content

The AHRQ PSNet Collection comprises an extensive selection of resources relevant to the patient safety community. These resources come in a variety of formats, including literature, research, tools, and Web sites. Resources are identified using the National Library of Medicine’s Medline database, various news and content aggregators, and the expertise of the AHRQ PSNet editorial and technical teams.

Search All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Displaying 1 - 9 of 9 Results
Lawson SA, Hornung LN, Lawrence M, et al. Pediatrics. 2022;149:e2020004937.
Insulin is a high-risk medication and can contribute to adverse events in pediatric patients. This paper describes one children’s hospital’s experience implementing a new standardized medication administration process for insulin and the impact on insulin-related adverse drug events (ADEs). Findings indicate that implementation of a PRN (i.e., “as needed”) ordering process and clinician education decreased insulin-related ADEs and reduced the time between blood glucose checks and insulin administration.

Farnborough, UK: Healthcare Safety Investigation Branch; February 2, 2022.

Weight-calculation errors can result in pediatric patient harm as they affect medication prescribing, dispensing, and administration accuracy. This report examines factors contributing to a computation mistake that resulted in a child receiving a 10-fold anticoagulant overdose over a 3-day period. Areas of focus for improvement include use of prescribing technology, and the double-check as an error barrier.

ISMP Medication Safety Alert! Acute care edition. December 2, 2021;(24)1-4.

Insulin is a high-alert medication that requires extra attention to safely manage blood sugar levels in chronic or acutely ill patients. This alert highlights look-alike/sound-alike packaging, delayed medication reconciliation, and dietary monitoring gaps as threats to safe insulin administration in emergencies. Recommendations for improvement are provided for both general in-hospital, and post-discharge care.
Geller AI, Conrad AO, Weidle NJ, et al. Pharmacoepidemiol Drug Saf. 2021;30:573-581.
The Institute for Safe Medication Practices (ISMP) classifies insulin as a high-risk medication. This study examines insulin mix-up errors that resulted in emergency department visits or other serious adverse events. Most cases of medication mix-up involved rapid-acting insulin. Recommended prevention strategies include increased patient education and human factors engineering.
Mohr H, Weiss M. Associated Press. November 27, 2018.
Usability issues, poor design, and lack of effective instruction hinder safe use of medical equipment. This news article reports on problems associated with ambulatory use of insulin pumps submitted to a Food and Drug Administration database.
WebM&M Case February 1, 2010
An overweight teenaged girl came to the pediatrics clinic for routine follow-up of her type 2 diabetes, complaining of nonspecific, intermittent abdominal pain and worsening acne. The physician prescribed topical acne cream and increased her diabetes medications. The next day, an obstetrician notified the pediatrician that this patient had delivered a healthy infant via Caesarian section overnight.